South Dakota, 2020

Blizzard and Winter Weather in South Dakota, February 12, 2020

February 12, 2020 · NWS FSD · 23 events in 23 counties and zones

An arctic front associated with a strong trough digging into the Northern Plains brought a period of very strong winds, gusting as high as 40 to 50 mph, with a period of light snowfall. While accumulations were generally less than an inch, the areas with heavier snow from February 8-9 experienced an extended period of ground blizzard conditions from east central South Dakota into southwest…

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

An arctic front associated with a strong trough digging into the Northern Plains brought a period of very strong winds, gusting as high as 40 to 50 mph, with a period of light snowfall. While accumulations were generally less than an inch, the areas with heavier snow from February 8-9 experienced an extended period of ground blizzard conditions from east central South Dakota into southwest Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 12, 5:13 AM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Feb 12, 5:13 AM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
513 AM CST Wed Feb 12 2020

.SHORT TERM...(Today and Tonight)
Issued at 348 AM CST Wed Feb 12 2020

The Arctic front which will impact the region is presently dropping
through ND very early this morning, and will begin to impinge on the
northern portions of our CWA by mid morning, then push through the
entire area by this evening. With decent frontogentical forcing,
will see light snow develop with the passage of the boundary, though
snowfall amounts continue to look to remain on the lower side -
averaging around half an inch to an inch. More impactful will be
strong winds that develop behind the front in response to strong
cold air advection and rapid pressure rises, and despite smaller
amounts of snow, there is a good potential for blowing and drifting
snow. For much of the area this will primarily be tied to the hours
when snow is actually falling, though areas across the northern
portions of the CWA which have more snow cover will feel the
greatest impact, and left the going Blizzard Warning as is over that
area. In addition to the wind, temperatures will be falling in most
places through the day, with 925 mb temperatures of -15 to -25 over
the area by late afternoon/early evening.

Cold air advection will continue for tonight with only a slowly
relaxing surface gradient, and winds will be slow to taper off
during the night. This will keep patchy blowing snow continuing over
mainly east central SD and southwestern MN, and as temperatures drop
to 10 below to 25 below zero, wind chills will fall to -30 to -45
across the area. In light of that, expanded the Wind Chill Warning
to the south and west a few counties, and pulled in all the
remaining counties into the running Wind Chill Advisory.

.LONG TERM...(Thursday through Tuesday)
Issued at 348 AM CST Wed Feb 12 2020

Although Thursday will be sunny, temperatures will be bitterly cold
with 925 mb temps remaining in the range of -20 to -25 C. This will
play out to highs in the single digits below to single digits above.
Luckily, winds will continue to slacken off during the day in a
weakening gradient as surface ridging builds into the area.

A significant moderation in temperatures will occur for Friday as
upper level ridging builds into the region and the surface high
slides off to the east bringing a returning southerly flow to the
area. This will push temperatures up into the the 20s and 30s,
though readings will feel colder in strong southerly winds with
momentum transfer winds of around 30 kts.

Saturday will remain relatively mild in a transitioning
west/northwesterly flow with the passage of a frontal boundary.
Models have now come in dry for Friday night/Saturday, so removed
given NBM slight chance pops for that period. Highs on Saturday look
to be in the 30s.

The remainder of the extend period appears to pretty uneventful with
temperatures at or just above seasonal norms. There are some hints
that precipitation chances go up again for the beginning of next
week, though model differences bring low confidence to this
scenario.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 507 AM CST Wed Feb 12 2020

A frontal boundary will push across the area today, bringing
lowering ceilings and reduced visibilities in light snow as it
pushes through the area. In addition, winds will increase out of
the north/northwest behind the front, gusting 30 to 40 kts at
times into later tonight. This will result in blowing snow,
especially through east central SD into southwestern MN.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from 9 AM this morning to 6 PM CST this
     evening for SDZ050-052>071.

     Wind Chill Advisory from 6 PM this evening to noon CST Thursday
     for SDZ066-067.

     Wind Chill Advisory from 6 PM this evening to 9 AM CST Thursday
     for SDZ050-057>059-063>065-068>071.

     Wind Chill Warning from 6 PM this evening to noon CST Thursday
     for SDZ038>040-052>056-060>062.

     Blizzard Warning from 9 AM this morning to 6 PM CST this evening
     for SDZ038>040.

MN...Winter Weather Advisory from 9 AM this morning to 6 PM CST this
     evening for MNZ089-090-098.

     Wind Chill Warning from 6 PM this evening to noon CST Thursday
     for MNZ071-072-080-081-089-090-097-098.

     Blizzard Warning from 9 AM this morning to 6 PM CST this evening
     for MNZ071-072-080-081-097.

IA...Winter Weather Advisory from 9 AM this morning to 6 PM CST this
     evening for IAZ001>003-012>014-020>022-031-032.

     Wind Chill Advisory from 6 PM this evening to noon CST Thursday
     for IAZ012-020-021-032.

     Wind Chill Advisory from 6 PM this evening to 9 AM CST Thursday
     for IAZ031.

     Wind Chill Warning from 6 PM this evening to noon CST Thursday
     for IAZ001>003-013-014-022.

NE...Winter Weather Advisory from 9 AM this morning to 6 PM CST this
     evening for NEZ013-014.

     Wind Chill Advisory from 6 PM this evening to 9 AM CST Thursday
     for NEZ013-014.

&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...JM
Hazardous weather outlook, Feb 12, 4:06 AM CST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
406 AM CST Wed Feb 12 2020

MNZ071-072-080-081-097-SDZ038>040-131015-
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury-
Brookings-
406 AM CST Wed Feb 12 2020

This Hazardous Weather Outlook is for portions of southwest
Minnesota and east central South Dakota.

.DAY ONE...Today and Tonight

An Arctic cold front will bring light snow accumulations, north
winds gusting as high as 45 mph, and rapidly falling temperatures
across the area for today. While new snowfall amounts are
expected to remain around an inch or less, the gusty winds will
produce a several hour period of difficult travel conditions in
whiteout conditions due to blowing and drifting snow, especially
while the snow is falling.

Tonight, breezy winds will continue, and this in combination with
very cold temperatures will result in wind chills of 40 below to
45 below zero across the area into Thursday morning.
35
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014-
SDZ050-052>071-131015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln-
Bon Homme-Yankton-Union-
406 AM CST Wed Feb 12 2020

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

An Arctic cold front will bring light snow accumulations, north
winds gusting as high as 40 mph, and rapidly falling temperatures
across the area for today. While new snowfall amounts are
expected to remain around an inch or less, the gusty winds will
produce a period of near whiteout conditions, especially while
the snow is falling.

Tonight, breezy winds will continue, and this in combination with
very cold temperatures will result in wind chills of 25 below to
40 below zero across the area into Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter weather, 7 blizzard. Local standard time, as filed.

Blizzard, Beadle

When
February 12, 8:00 AM CST to 3:00 PM CST
Where
Beadle forecast zone
Reported by
ASOS
Coordinates
44.415, -98.278 (the zone’s center; the record gives no point)

Winds gusting to 40 to 50 mph at Huron, when combined with new snowfall of an inch or less and the snowfall from February 8-9, produced visibility of one-quarter mile or less for several hours.

Blizzard, Sanborn

When
February 12, 9:00 AM CST to 3:00 PM CST
Where
Sanborn forecast zone
Reported by
Department of Highways
Coordinates
44.023, -98.091 (the zone’s center; the record gives no point)

Winds gusting to 40 to 50 mph 4 miles east-southeast of Forestburg, when combined with new snowfall of around a half-inch as well as snowfall from February 8-9, produced several hours with visibility of one-quarter mile or less.

Blizzard, Davison

When
February 12, 10:00 AM CST to 3:00 PM CST
Where
Davison forecast zone
Reported by
ASOS
Coordinates
43.675, -98.146 (the zone’s center; the record gives no point)

Winds gusting to 40 to 50 mph at Mitchell, when combined with new snowfall a half-inch or less as well as snowfall from February 8-9, produced several hours with visibility of a quarter mile or less.

Winter Weather, Brule

When
February 12, 10:00 AM CST to 2:00 PM CST
Where
Brule forecast zone
Reported by
AWOS
Coordinates
43.718, -99.081 (the zone’s center; the record gives no point)

Wind gusts to 30 to 40 mph at Chamberlain and Kimball combined with a brief period of snowfall with up to an inch accumulation to produce several hours of visibility of one mile or less.

Winter Weather, Miner

When
February 12, 10:00 AM CST to 3:00 PM CST
Where
Miner forecast zone
Reported by
Department of Highways
Coordinates
44.022, -97.610 (the zone’s center; the record gives no point)

Wind gusts to 30 to 40 mph near Canova combined with a brief period of snowfall of a half inch or less to produce several hours of visibility of one mile or less.

Blizzard, Jerauld

When
February 12, 10:00 AM CST to 3:00 PM CST
Where
Jerauld forecast zone
Reported by
AWOS
Coordinates
44.066, -98.630 (the zone’s center; the record gives no point)

Winds gusting to 40 to 50 mph at Wessington Springs, when combined with new snowfall of less than a half-inch as well as snowfall from February 8-9, produced several hours with visibility of a quarter mile or less.

Blizzard, Hanson

When
February 12, 10:00 AM CST to 4:00 PM CST
Where
Hanson forecast zone
Reported by
Department of Highways
Coordinates
43.675, -97.787 (the zone’s center; the record gives no point)

Winds gusting to 40 to 50 mph at Alexandria, when combined with new snowfall a half-inch or less as well as snowfall from February 8-9, produced several hours with visibility of a quarter mile or less.

Winter Weather, Aurora

When
February 12, 10:00 AM CST to 3:00 PM CST
Where
Aurora forecast zone
Reported by
Department of Highways
Coordinates
43.718, -98.561 (the zone’s center; the record gives no point)

Wind gusts to 30 to 40 mph near Plankinton combined with a brief period of snowfall of a half inch or less to produce several hours of visibility of one mile or less.

Winter Weather, Lake

When
February 12, 10:00 AM CST to 2:30 PM CST
Where
Lake forecast zone
Reported by
AWOS
Coordinates
44.022, -97.129 (the zone’s center; the record gives no point)

Wind gusts to 30 to 40 mph at Madison combined with a brief period of snowfall around a half inch to produce several hours of visibility around one-half mile.

Winter Weather, Douglas

When
February 12, 10:30 AM CST to 3:00 PM CST
Where
Douglas forecast zone
Reported by
Department of Highways
Coordinates
43.387, -98.366 (the zone’s center; the record gives no point)

Wind gusts to 35 to 45 mph near Platte and Tripp combined with a brief period of snowfall of a half inch or less to produce several hours of visibility of one mile or less.

Blizzard, Kingsbury

When
February 12, 11:00 AM CST to 4:00 PM CST
Where
Kingsbury forecast zone
Reported by
Department of Highways
Coordinates
44.370, -97.491 (the zone’s center; the record gives no point)

Winds gusting to 40 to 50 mph 4 miles south of Arlington, when combined with new snowfall of an inch or less and the snowfall from February 8-9, produced several hours of visibility of a quarter mile or less.

Blizzard, Brookings

When
February 12, 11:00 AM CST to 3:00 PM CST
Where
Brookings forecast zone
Reported by
AWOS
Coordinates
44.370, -96.790 (the zone’s center; the record gives no point)

Winds gusting to 35 to 45 mph at Brookings, when combined with new snowfall of an inch or less and the snowfall from February 8-9, produced several hours of visibility of a quarter mile or less.

Winter Weather, McCook

When
February 12, 11:00 AM CST to 3:00 PM CST
Where
McCook forecast zone
Reported by
Department of Highways
Coordinates
43.674, -97.368 (the zone’s center; the record gives no point)

Wind gusts to 30 to 40 mph 8 miles south of Canova combined with a brief period of snowfall around a half inch to produce several hours of visibility less than one mile.

Winter Weather, Charles Mix

When
February 12, 11:00 AM CST to 3:00 PM CST
Where
Charles Mix forecast zone
Reported by
AWOS
Coordinates
43.208, -98.588 (the zone’s center; the record gives no point)

Wind gusts to 30 to 40 mph near Platte and Wagner combined with a brief period of snowfall of a half inch or less to produce several hours of visibility of one mile or less.

Winter Weather, Hutchinson

When
February 12, 11:00 AM CST to 3:00 PM CST
Where
Hutchinson forecast zone
Reported by
Department of Highways
Coordinates
43.335, -97.754 (the zone’s center; the record gives no point)

Wind gusts to 35 to 45 mph 4 miles south of Freeman and near Platte combined with a brief period of snowfall of a half inch or less to produce several hours of visibility of one mile or less.

Winter Weather, Moody

When
February 12, 12:00 PM CST to 3:00 PM CST
Where
Moody forecast zone
Reported by
Mesonet
Coordinates
44.022, -96.671 (the zone’s center; the record gives no point)

Wind gusts to 30 to 40 mph at Flandreau combined with a brief period of snowfall less than one-half inch to produce several hours of visibility around one-half mile.

Winter Weather, Minnehaha

When
February 12, 12:30 PM CST to 3:00 PM CST
Where
Minnehaha forecast zone
Reported by
ASOS
Coordinates
43.674, -96.791 (the zone’s center; the record gives no point)

Wind gusts to 30 to 40 mph at Sioux Falls combined with a brief period of snowfall less than one-half inch to produce several hours of visibility to around one mile.

Winter Weather, Bon Homme

When
February 12, 1:00 PM CST to 4:00 PM CST
Where
Bon Homme forecast zone
Reported by
Department of Highways
Coordinates
42.988, -97.885 (the zone’s center; the record gives no point)

Wind gusts to 35 to 45 mph 4 miles east of Tyndall combined with a brief period of snowfall of a half inch or less to produce several hours of visibility of one mile or less.

Winter Weather, Turner

When
February 12, 1:00 PM CST to 3:00 PM CST
Where
Turner forecast zone
Reported by
AWOS
Coordinates
43.311, -97.149 (the zone’s center; the record gives no point)

Wind gusts to 30 to 40 mph at Tea and 4 miles south of Freeman combined with a brief period of snowfall of a half inch or less to produce several hours of visibility of around one mile.

Winter Weather, Lincoln

When
February 12, 1:00 PM CST to 3:00 PM CST
Where
Lincoln forecast zone
Reported by
AWOS
Coordinates
43.279, -96.722 (the zone’s center; the record gives no point)

Wind gusts to 30 to 35 mph at Tea and Canton combined with a brief period of snowfall of a half inch or less to produce a few hours of visibility of around one mile.

Winter Weather, Yankton

When
February 12, 2:00 PM CST to 4:00 PM CST
Where
Yankton forecast zone
Reported by
AWOS
Coordinates
43.009, -97.395 (the zone’s center; the record gives no point)

Wind gusts to 35 to 45 mph at Yankton combined with a brief period of snowfall of a half inch or less to produce several hours of visibility of around one mile.

Winter Weather, Clay

When
February 12, 2:00 PM CST to 4:30 PM CST
Where
Clay forecast zone
Reported by
AWOS
Coordinates
42.915, -96.976 (the zone’s center; the record gives no point)

Wind gusts to 30 to 40 mph at Vermillion combined with a brief period of snowfall of a half inch or less to produce a few hours of visibility of one mile or less.

Winter Weather, Union

When
February 12, 3:00 PM CST to 5:00 PM CST
Where
Union forecast zone
Reported by
Department of Highways
Coordinates
42.833, -96.656 (the zone’s center; the record gives no point)

Wind gusts to 30 to 40 mph 3 miles south of Beresford and in North Sioux City combined with a brief period of snowfall of a half inch or less to produce a few hours of visibility of one mile or less.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874916, 875166, 875167, 875170, 875171, 875172, 875174, 875175, 875176, 875183, 875168, 875169, 875178, 875182, 875184, 875177, 875179, 875186, 875194, 875196, 875187, 875198, 875199.